Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 31, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 3, 1998, 3:48 PM EST for 4 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 3:48 PM EST (20:48 UTC)
- Expired
- Feb 3, 1998, 8:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Henderson County, NC, Polk County, NC, Rutherford County, NC, Transylvania County, NC
The radar
The Greer radar (KGSP), 48 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 032049 FFWGSP NCC089-149-161-175-040100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 348 PM EST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 800 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...HENDERSON COUNTY...POLK COUNTY...RUTHERFORD COUNTY ...TRANSYLVANIA COUNTY AUTOMATED RAIN GAUGES HAVE REPORTED FROM 2 TO ALMOST 5 INCHES OF RAINFALL THE PAST 24 HOURS IN THE WARNED AREA. WEATHER SERVICE RADAR SHOWS MORE HEAVY RAIN WILL MOVE INTO THESE COUNTIES. HENDERSON COUNTY REPORTS SEVERAL ROADS IN FLOOD PRONE AREAS HAVE WATER ACROSS THEM. MORE FLOODING IS LIKELY TO BEGIN SOON. ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT. IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED OUT AREA AND LOSE YOUR VEH:ICLE. DO NOT RISK YOUR LIFE OR VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD. RWH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:35 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 3, 2:35 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 235 PM EST TUE FEB 3 1998 .FCST TRENDS CONTINUE GOOD... SFC LOW APRCHNG NW FLA PANHANDLE WILL MOVE UP THE CAROLINA COASTS ON
In the hours before
Special weather statement, Feb 3, 11:15 AM EST, 4 hours 33 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-032230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1115 AM EST TUE FEB 3 1998 ...A WINTER STORM WARNING IS IN EFFECT FOR LATE TONIGHT AND WEDNESDAY IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS BUNCOMBE...MADISON AND HAYWOOD COUNTIES... ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE NORTH CAROLINA MOUNTAINS...AND THE NORTHERN FOOTHILLS WITH THE EXCEPTION OF CATAWBA COUNTY IN NORTH CAROLINA FOR LATE TONIGHT AND WEDNESDAY... ...A HIGH WIND WATCH IS IN EFFECT IN THE NORTHERN MOUNTAINS FOR TONIGHT AND EARLY WEDNESDAY... ...A WIND ADVISORY IS IN EFFECT FOR THE UPSTATE OF SOUTH CAROLINA TODAY AND TONIGHT... A LOW PRESSURE AREA IN THE GULF OF MEXICO IS FORECAST TO STRENGTHEN AND MOVE NORTHEAST ACROSS SOUTH GEORGIA THIS AFTERNOON...REACHING THE OUTER BANKS OF NORTH CAROLINA BY WEDNESDAY EVENING. MOISTURE ASSOCIATED WITH THIS STORM WILL SUPPORT MORE HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. TONIGHT THE ATMOSPHERE WILL COOL AND RAIN WILL CHANGE OVER TO SNOW IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA. RAIN WILL CHANGE OVER TO SNOW IN REMAINDER OF THE NORTH CAROLINA MOUNTAINS AND HIGH ELEVATIONS OF THE NORTHERN FOOTHILLS OF NORTH CAROLINA BY WEDNESDAY MORNING...ALTHOUGH SOME RAIN MAY REMAIN MIXED IN. BY WEDNESDAY EVENING FOUR TO EIGHT INCHES OF SNOW ARE EXPECTED IN THE WARNING AREA...TWO TO THREE INCHES IN THE ADVISORY AREA AND LOCALLY HIGHER AMOUNTS AT HIGHER ELEVATIONS. IN ADDITION TO HEAVY RAIN AND SNOW...THIS STORM SYSTEM WILL PRODUCE GUSTY NORTHEAST WINDS ACROSS THE AREA. IN SOUTH CAROLINA WINDS OF 20 TO 30 MILES AND HOUR WITH HIGHER GUSTS ARE EXPECTED TODAY... CONINUING INTO TONIGHT. IN THE MOUNTAINS OF NORTH CAROLINA ...WIND WILL INCREASE THIS AFTERNOON...REACHING 35 TO 45 MPH AT HIGHER ELEVATIONS. PEOPLE IN NORTHEAST GEORGIA AND THE WESTERN CAROLINAS NEED TO BE ALERT FOR A NUMBER OF THREATS DURING THIS STORM...INCLUDING FLOODING...DOWNED TREES AND POWERLINES...AND IN THE HIGH COUNTRY ...SNOW AND ICE ON ROADS TONIGHT AND WEDNESDAY. STAY TUNED TO LOCAL RADIO OR TV...CABLE TV...OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS STORM. RWH/DEO
Special weather statement, Feb 3, 2:34 PM EST, 1 hour 14 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 234 PM EST TUE FEB 3 1998 ...STRONG WINDS HAVE CAUSED TREES AND POWER LINES TO FALL IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA... NORTHEASTERLY WINDS GUSTING TO AROUND 40 MPH IN THE PIEDMONT OF THE CAROLINAS AND GEORGIA COMBINED WITH THE WET SOIL AS CAUSED SEVERAL TREES TO FALL DURING THE MIDDAY TO EARLY AFTERNOON HOURS. WIND GUSTS IN THE HIGHEST ELEVATIONS OF THE MOUNTAINS HAVE REACHED SPEEDS OF AT LEAST 82 MPH. THE WIND WAS STRONG ENOUGH TO BLOW A ROCK ONTO THE ROAD AT SOCO GAP ON THE HAYWOOD/JACKSON COUNTY BORDER IN NORTH CAROLINA. POWER LINES HAVE FALLEN IN HIGHER ELEVATIONS AROUND ASHEVILLE WHERE AN OBSERVER ON FLAT TOP MOUNTAIN AT 220 PM REPORTED A WIND GUST OF 82 MPH. DAMAGING WIND WILL CONTINUE IN THE MOUNTAINS AND VERY WINDY CONDITIONS WILL CONTINUE ACROSS THE FOOTHILLS AND PIEDMONT INTO THE NIGHT. DEO
Special weather statement, Feb 3, 2:34 PM EST, 1 hour 14 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 234 PM EST TUE FEB 3 1998 ...STRONG WINDS HAVE CAUSED TREES AND POWER LINES TO FALL IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA... NORTHEASTERLY WINDS GUSTING TO AROUND 40 MPH IN THE PIEDMONT OF THE CAROLINAS AND GEORGIA COMBINED WITH THE WET SOIL AS CAUSED SEVERAL TREES TO FALL DURING THE MIDDAY TO EARLY AFTERNOON HOURS. WIND GUSTS IN THE HIGHEST ELEVATIONS OF THE MOUNTAINS HAVE REACHED SPEEDS OF AT LEAST 82 MPH. THE WIND WAS STRONG ENOUGH TO BLOW A ROCK ONTO THE ROAD AT SOCO GAP ON THE HAYWOOD/JACKSON COUNTY BORDER IN NORTH CAROLINA. POWER LINES HAVE FALLEN IN HIGHER ELEVATIONS AROUND ASHEVILLE WHERE AN OBSERVER ON FLAT TOP MOUNTAIN AT 220 PM REPORTED A WIND GUST OF 82 MPH. DAMAGING WIND WILL CONTINUE IN THE MOUNTAINS AND VERY WINDY CONDITIONS WILL CONTINUE ACROSS THE FOOTHILLS AND PIEDMONT INTO THE NIGHT. DEO
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 7:15 AM EST | Flash Flood Warning | GSP | Transylvania | 5 hr |
| Feb 3, 4:51 PM EST | Flash Flood Warning | GSP | Haywood, Jackson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.